Alert archive / Iowa / Red Flag Warnings in 2015
Red Flag Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 4, 2015, 3:57 AM CDT for Crawford County, Sac County, Iowa. It took effect at Apr 4, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2015, 3:57 AM CDT (08:57 UTC)
- In effect from
- Apr 4, 2015, 1:00 PM CDT
- Expired
- Apr 4, 2015, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
742 WWUS83 KDMX 040857 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 357 AM CDT SAT APR 4 2015 ...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY... .STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW RELATIVE HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY COMBUSTIBLE HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY. IAZ033-044-041700- /O.NEW.KDMX.FW.W.0006.150404T1800Z-150405T0100Z/ SAC-CRAWFORD- 357 AM CDT SAT APR 4 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY WILL BE THIS AFTERNOON RESULTING IN DANGEROUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND INTO EARLY EVENING. * WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 21 PERCENT. * FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT CURED MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE. * IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KLP
3 follow-up statements
916 WWUS83 KDMX 041612 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT SAT APR 4 2015 ...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY... .STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW RELATIVE HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY COMBUSTIBLE HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY. IAZ033-044-050015- /O.CON.KDMX.FW.W.0006.150404T1800Z-150405T0100Z/ SAC-CRAWFORD- 1112 AM CDT SAT APR 4 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * SHORT TERM TRENDS...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY WILL BE THIS AFTERNOON RESULTING IN DANGEROUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND INTO EARLY EVENING. * WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT THIS AFTERNOON. * FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT CURED MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE. * IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
679 WWUS83 KDMX 042057 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT SAT APR 4 2015 ...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY... .STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW RELATIVE HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY COMBUSTIBLE HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY. IAZ033-044-050100- /O.CON.KDMX.FW.W.0006.000000T0000Z-150405T0100Z/ SAC-CRAWFORD- 357 PM CDT SAT APR 4 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * SHORT TERM TRENDS...GUSTY WINDS AND LOW HUMIDITY WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE CONDITIONS IMPROVE THIS EVENING. * WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 21 PERCENT. * FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT CURED MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE. * IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
576 WWUS83 KDMX 050054 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT SAT APR 4 2015 ...RED FLAG WARNING WILL EXPIRE... IAZ033-044-050200- /O.EXP.KDMX.FW.W.0006.000000T0000Z-150405T0100Z/ SAC-CRAWFORD- 754 PM CDT SAT APR 4 2015 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... GUSTY SOUTHWEST WINDS BETWEEN 10 TO 15 MPH WITH GUSTS UP TO 25 MPH AT TIMES...WILL BEGIN TO DIMINISH AFTER SUNSET. CONDITIONS WILL REMAIN DRY WITH RH VALUES AROUND 30 PERCENT...BUT WILL CONTINUE TO CLIMB THROUGH THE OVERNIGHT HOURS TO NEAR 45 PERCENT BY MIDNIGHT. $$ AWB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:34 AM CDT, 23 minutes earlier.
Area forecast discussion, Apr 4, 3:34 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CDT SAT APR 4 2015 .SHORT TERM /TODAY/... ISSUED AT 335 AM CDT SAT APR 4 2015 MAIN FORECAST ISSUE TODAY DEALT WITH TEMPERATURES...DEW POINTS AND WINDS...AND THUS FIRE WEATHER CONCERNS. LEANED TOWARD THE GFS FOR DEW POINTS TODAY WHICH RESULTED IN 3-4 DEGREES LESS THAN PREVIOUSLY FORECAST FOR THIS AFTERNOON. DEEP MIXING DEVELOPS LATER THIS MORNING AND CONTINUES DURING THE AFTERNOON HOURS...ONLY AIDING IN THE DRIER DEW POINTS AT THE SURFACE. MIXING TO AROUND 800MB DRY ADIABATICALLY SHOULD PUT WIND GUSTS OVER 25 KNOTS THIS AFTERNOON OVER THE WESTERN PORTIONS OF THE FORECAST AREA. CRL/HNR FORECAST SOUNDING PER NAM/RUC AND GFS AT CRL SHOW WINDS ATOP THE MIXED LAYER AROUND 30 KNOTS OR SO AND MUCH OF THESE OF WINDS SHOULD MATERIALIZE AT THE SURFACE. WENT SLIGHTLY ABOVE GUIDANCE TODAY WITH THE DEEP MIXING AND THE ANTICIPATED DRIER ATMOSPHERE. WENT AHEAD AND ISSUED A RED FLAG WARNING FOR CRAWFORD AND SAC COUNTIES THIS AFTERNOON AND SEE THE FIRE WEATHER DISCUSSION FOR DETAILS. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 335 AM CDT SAT APR 4 2015 ACTIVE WEATHER PATTERN TO SET UP NEXT WEEK. THOUGH OVERALL TIMING OF SYSTEMS REMAINS SIMILAR TO PREVIOUS PACKAGE...UNCERTAINTIES IN EVOLUTION OF THE SYSTEMS APPROACHING REMAIN AS WELL. IN THE SHORT TERM THROUGH SUNDAY...CONSENSUS IS THAT A NEARLY STATIONARY FRONT WILL SET UP OVER NORTHERN IOWA WITH SOUTHERLY FLOW AND INCREASING SURFACE MOISTURE THROUGH THE DAY. WITH WARM H850 TEMPS ALOFT AND AMPLE SUNSHINE DURING THE DAY...AFTERNOON HIGHS SHOULD WARM INTO THE LOWER 70S OVER THE REGION. LOOKING AT MOISTURE VALUES...RH SHOULD REMAIN NEAR TO AROUND 30 PERCENT AT MINIMUM WITH WINDS NEARING 20 MPH...SO FIRE WEATHER CONDITIONS WILL PROBABLY NOT BE MET OVER THE AREA ON SUNDAY. AS AN H500 ZONAL FLOW BECOMES MORE EMBEDDED ACROSS THE CONUS BY SUNDAY...A STRONGER LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST WILL BEGIN TO DIG SOUTH WITH SEVERAL SHORTWAVES EJECTING EAST TOWARD THE PLAINS DURING THE UPCOMING WEEK. THE FIRST WILL INDUCE A SURFACE LOW OVER THE WESTERN PLAINS BY MONDAY AFTERNOON. AS THAT LOW DIGS SOUTHEAST...THE NEARLY STATIONARY BOUNDARY OVER NORTHERN IOWA WILL BEGIN TO ADVANCE SOUTH CONCURRENTLY WITH INCREASING H850 SOUTHERLY WINDS ADVANCING NORTH. THIS WILL CREATE SUFFICIENT ISENTROPIC UPGLIDE AND INCREASING INSTABILITY...WHICH WILL RESULT IN OVERRUNNING RAINFALL AND SCATTERED THUNDERSTORMS BY 00Z TUESDAY. THOUGH MONDAY LOOKS WARMER NOW SOUTH OF THE BOUNDARY...MOST OF THE AREA WILL BE NORTH OF THE BOUNDARY BY TUESDAY. THIS WILL RESULT IN MUCH COOLER AFTERNOON HIGHS...HIGHER POP AND THE LIKELIHOOD OF SHOWERS AND SCATTERED THUNDER MOST OF THE DAY OVER THE SOUTH HALF. THE WAVE WILL EVENTUALLY PULL EAST BY TUESDAY NIGHT WITH ONLY A MODEST RECOVERY IN TEMPERATURE WEDNESDAY AFTERNOON AS THE STORM EXITS THE REGION. THE NEXT SHORTWAVE WILL APPROACH WEDNESDAY NIGHT INTO THURSDAY. MODELS DIFFER ON THE TRACK AND PLACEMENT OF THE SYSTEM. FOR MOST OF NEXT WEEK...THE EURO/GEM SHOW A PREFERENTIAL SOUTHERN STREAM TRACK OF THE SYSTEMS WHILE THE GFS IS SHOWING ITS NORTHERLY BIAS WITH BOTH SYSTEMS. FOR NOW WILL TREND TOWARD THE SLIGHTLY MORE SOUTHERLY TRACKS WHICH RESULT IN LESSER INSTABILITY WITH THE MONDAY NIGHT/TUESDAY SYSTEM AND FOR THE SECOND SYSTEM AS WELL. THOUGH THERE ARE SOME SIMILARITIES WITH THE WED/THU SYSTEM BETWEEN THE TWO MODELS...THE EURO TRACKS A BIT FARTHER EAST OVER SOUTHEAST IOWA WHILE THE GFS TRACKS OVER WESTERN IOWA. BOTH MODELS WOULD SUGGEST A POSSIBILITY OF SEVERE WEATHER OVER THE REGION THURSDAY... WITH THE GFS MORE WIDESPREAD AND THE EURO MORE CONFINED TO THE SOUTHEAST QUARTER OF THE FORECAST AREA. FOR NOW WILL LEAN TOWARD THE EURO SOLUTION...BUT WILL HAVE TO MONITOR OVER THE NEXT SEVERAL PACKAGES. BEYOND THURSDAY WILL EXPECT A CLEARING TREND INTO THE WEEKEND AS COOL HIGH PRESSURE MOVES ACROSS THE CENTRAL PLAINS INTO THE GREAT LAKES. TEMPERATURES WILL MODERATE SLOWLY WITH THE SUNSHINE AS HIGHS CLIMB BACK INTO THE LOWER 60S BY THE END OF THE PERIOD. && .AVIATION...04/06Z ISSUED AT 1145 PM CDT FRI APR 3 2015 HIGH PRESSURE WILL PUSH SOUTHEAST THROUGH PERIOD. WINDS WILL BECOME MORE SOUTHERLY THROUGH THE DAY. WINDS WILL INCREASE AFTER 12Z...WITH GUSTS POSSIBLE AT SITES...ESPECIALLY SOUTHERN SITES KFOD/KDSM/KOTM UP TO 20KTS NEAR/AFTER 18Z. GUSTS WILL DIMINISH AROUND 00Z...THOUGH WILL STILL REMAIN STRONG NEAR 10KTS AT SOUTHERN SITES THROUGH END OF PERIOD. && .FIRE WEATHER... ISSUED AT 335 AM CDT SAT APR 4 2015 THE EXPECTED DEEP MIXING WILL HELP LOWER SURFACE DEW POINTS INTO THE LOWER TO MIDDLE 20S ACROSS WEST-CENTRAL IOWA AND SHOULD ALLOW FOR THE AMBIENT TEMPERATURES TO RISE SLIGHTLY HIGHER THAN PREVIOUSLY ANTICIPATED. AS A RESULT...THE RELATIVE HUMIDITY VALUES HAVE DECREASED TO LESS THAN 25 PERCENT OVER THE WEST. THE LOW RH VALUES IN CONJUNCTION WITH WIND GUSTS OVER 25 MPH RESULTED IN ISSUING A RED FLAG WARNING FOR THE WEST-CENTRAL PORTIONS OF THE FORECAST AREA...CRAWFORD AND SAC COUNTY. THE GFDI VALUES ARE STILL THE VERY HIGH CATEGORY FOR THIS LOCATION EVEN WITH THE RECENT RAINFALL THIS WEEK. OTHER AREAS OF CONCERN THAT ARE BORDERLINE RED FLAG CRITERIA ARE ALONG THE US 71 CORRIDOR FROM ATLANTIC TO CARROLL AND HIGHWAY 4 CORRIDOR FROM ROCKWELL CITY TO EMMETSBURG...BUT EITHER DO NOT MEET THE WIND GUST CRITERIA OR THE GFDI VALUE IS TOO LOW TO WARRANT A RED FLAG WARNING ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR CRAWFORD-SAC. && SHORT TERM...PODRAZIK LONG TERM...REV AVIATION...AWB FIRE WEATHER...PODRAZIK
Hazardous weather outlook, Apr 3, 5:09 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT FRI APR 3 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 509 AM CDT FRI APR 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED MONDAY INTO TUESDAY..MAINLY OVER THE SO0UTH HALF OF THE STATE. ADDITIONAL ROUNDS ARE EXPECTED THURSDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Red Flag Warnings in Iowa, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.